Side Effects of Diazepam in Dogs

By Naomi Millburn

Diazepam is a benzodiazepine tranquilizer used to treat anxiety and seizures in human beings and dogs alike. When dogs take diazepam, it can sometimes lead to common side effects such as loss of energy and coordination problems. Classified as an anti-convulsant and sedative, diazepam is used off-label for canines.

Typical Side Effects

Some of diazepam's typical side effects in dogs are reduced energy, coordination issues, sedation and drowsiness. Dogs occasionally become abnormally excited, rather than sedated, as a result of taking diazepam. Other side effects are shifts in behavior, aggression, throwing up, trouble breathing, easy bleeding, easy bruising, anemia and liver damage. If a dog develops anemia from diazepam use, he might display gum paleness and feebleness. If a dog develops liver damage from diazepam use, he might exhibit decreased appetite, yellowing eyes, yellowing skin, yellowing gums and depression. If you see any of these side effects in your pet, notify your veterinarian as soon as possible.

Possible Allergic Reactions

Some dogs develop allergic reactions to diazepam. Indications of allergic reaction to diazepam are swelling of the face, cold limbs, scratching, breaking out into hives, throwing up, abrupt diarrhea, seizures, shock and gum paleness. Some dogs with allergic reactions to diazepam experience coma. If you think your pet might be having an allergic reaction to diazepam, seek emergency assistance from a veterinarian without delay.

Overdose Indications

If your veterinarian prescribes diazepam for your pet, it's your responsibility to closely pay attention to exact dosage guidelines. Diazepam is available in injectable, oral liquid and tablet forms. Diazepam overdose can be hazardous to dogs. If your dog is experiencing an overdose of this drug, you might notice symptoms such as problems breathing, enhanced sedation, liver damage, stumbling and lack of coordination. Liver damage effects you might notice are depression, vomiting and reduced appetite. If you have any reason at all to think your dog might have overdosed on diazepam, alert your veterinarian to the matter right away.

Drug Safety

Diazepam is not safe or appropriate for use in all dogs. If your pet is allergic to diazepam, it is not safe for him to use. If your dog is aggressive or has kidney disease or liver disease, utmost care and vigilance are necessary for safe use of diazepam. The same applies to dogs who are dehydrated, anemic, elderly, in shock or suffering from trouble breathing. This drug can bring on possible birth defects, as well. This is why it's crucial that nursing, pregnant and breeding dogs don't receive it.

Since diazepam brings on sedation, it's vital to be prudent in administering the medication to working dogs who have to be watchful or otherwise active and alert while on the job.

Interactions can occur in dogs who are taking diazepam and another drug at the same time. Diazepam can lead to possible interactions with valproic acids, central nervous depressants, antacids, rifampin, digoxin, cimetidine, protein-bound drugs, erythromycin, metoprolol, propranolol, fluoxetine and ketoconazole.